Heart drug linked to increased risk of death
A drug commonly used to help people with an irregular heartbeat could increase the risk of serious heart problems, a new study shows.
BMJ Group News
What do we know already?
An irregular heartbeat happens when the electrical signals that cause the muscles in your heart to contract become disorganised.
There are several different causes of an irregular heartbeat. The most common cause is called atrial fibrillation. If you have atrial fibrillation, your heart sends out too many electrical signals at once. This makes the muscles in your heart contract far too fast, which means that your heart then pumps blood in an irregular way. This causes a very fast, irregular heartbeat.
An irregular heartbeat can be dangerous because it can cause complications, like blood clots and strokes. There are several types of drugs that people with atrial fibrillation can use to help make their heartbeat more regular. Researchers looked at a drug called digoxin, which helps slow your heartbeat down. They looked at 4,000 people with atrial fibrillation who took either digoxin or other treatments for atrial fibrillation. They then compared the two groups to see if people who took digoxin were more likely to die, either from heart problems or problems caused by an irregular heartbeat, or for any other reason.
What does the new study say?
Over an average of three and a half years, 666 people died, 331 (50 in 100) from heart problems. Among the 666 people who died, 375 (57 in 100) were taking digoxin at their last appointment with the researchers.
When the researchers compared the two groups, they found people taking digoxin were at a higher risk of dying early than people not taking digoxin.
People taking digoxin were 41 percent more likely to die early for any reason, 35 percent more likely to die of heart problems, and 61 percent more likely to die because of problems caused by an irregular heartbeat.
From their results, the researchers estimated that after five years of taking digoxin as part of this study:
- One more person in every six died early from any cause, compared to people not taking digoxin
- One more person in every eight died from heart problems, compared to people not taking digoxin
- One more person in every 16 died early from problems caused by an irregular heartbeat, compared to people not taking digoxin.
How reliable is the research?
In this study, people were not randomly assigned to different treatments. This means that we can’t completely rule out the effect of random chance, and we can’t be sure this didn’t affect the results.
In this study, quite a large proportion - 27 in every 100 - had heart failure, or some signs of heart failure. We know that some other heart failure drugs can interfere with digoxin, and this can lead to heartbeat problems. This may have affected the results.
Similarly, more than half of the people on digoxin took other drugs for atrial fibrillation. So we can’t be sure that the unwanted effects were caused by digoxin, and not by these other treatments.
What does this mean for me?
This study suggests that digoxin as a treatment for atrial fibrillation might increase your risk of dying early. The researchers suggest that if you have atrial fibrillation you should be vigilant for any symptoms of heart or heartbeat problems, and see your doctor quickly if you faint or have any palpitations.